Alert archive / Hawaii / Flash Flood Warnings in 2022
Flash Flood Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 22, 2022, 9:42 AM HST for Kauai County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2022, 9:42 AM HST (19:42 UTC)
- Expired
- Mar 22, 2022, 2:34 PM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 34 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 12:02 PM HST | FLASH FLOOD | Hanalei, HI | KAUAI EMERGENCY MANAGEMENT REPORTED THAT KUHIO HWY AT HANALEI RIVER IS CLOSING DUE TO FLOODING AND THAT THE WAINIHA RIVER IS PRODUCING FLOODING ON KUHIO HWY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788
WGHW50 PHFO 221942
FFWHFO
HIC007-222245-
/O.NEW.PHFO.FF.W.0005.220322T1942Z-220322T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
942 AM HST Tue Mar 22 2022
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1245 PM HST.
* At 942 AM HST, Heavy showers continue to fall at rates of 1 to 2
inches per hours across northern Kauai. The Hanalei River gage
reported a rapid rise in water levels that will likely produce
flooding on Kuhio Highway at the Hanalei Bridge around 1000 AM.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...River Gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Princeville, Kilauea, Hanalei, Wainiha, Haena, Alakai Swamp
Trails, North Fork Wailua Trails, Na Pali State Park, Kokee State
Park, Moloaa and Kalihiwai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1245 PM HST if flooding
persists.
LAT...LON 2220 15967 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940 2222 15934 2205 15947
2210 15963
FLASH FLOOD...GAUGE INDICATED
$$
WROE4 follow-up statements
235
WGHW70 PHFO 222122
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1122 AM HST Tue Mar 22 2022
HIC007-222245-
/O.CON.PHFO.FF.W.0005.000000T0000Z-220322T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1122 AM HST Tue Mar 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM HST THIS
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1122 AM HST, heavy showers continue to fall at rates of 1 to 2
inches per hour across northern and windward Kauai, and the Hanalei
River gage is measuring high water levels that may produce flooding
on Kuhio Highway at the Hanalei Bridge during the next hour. Other
streams remain elevated across northern Kauai, and additional heavy
showers are expected through the afternoon.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...River Gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Princeville, Kilauea, Hanalei, Wainiha, Haena, Alakai Swamp
Trails, North Fork Wailua Trails, Na Pali State Park, Kokee State
Park, Moloaa and Kalihiwai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2220 15967 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940 2222 15934 2205 15947
2210 15963
FLASH FLOOD...GAUGE INDICATED
$$
WROE809
WGHW70 PHFO 222211
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1211 PM HST Tue Mar 22 2022
HIC007-222245-
/O.CON.PHFO.FF.W.0005.000000T0000Z-220322T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1211 PM HST Tue Mar 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM HST THIS
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1211 PM HST, heavy showers continue to fall at rates of 1 to 2
inches per hour across northern and windward Kauai. Streams remain
elevated in these areas and additional heavy showers are expected
through the afternoon. Emergency Management reports that Kuhio
Highway is closed at the Hanalei River Bridge due to flooding and
water was reported overflowing onto the highway at the Wainiha River.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management reported.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Princeville, Kilauea, Hanalei, Wainiha, Haena, Alakai Swamp
Trails, North Fork Wailua Trails, Na Pali State Park, Kokee State
Park, Moloaa and Kalihiwai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2220 15967 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940 2222 15934 2205 15947
2210 15963
FLASH FLOOD...OBSERVED
$$
FOSTER417
WGHW50 PHFO 222237
FFWHFO
HIC007-230145-
/O.EXT.PHFO.FF.W.0005.000000T0000Z-220323T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1237 PM HST Tue Mar 22 2022
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 345 PM HST.
* At 1237 PM HST, heavy showers continue to fall at rates of 1 to 2
inches per hour across northern and windward Kauai. Streams remain
elevated in these areas and additional heavy showers are expected
through the afternoon. Emergency Management reports that Kuhio
Highway is closed at the Hanalei River Bridge due to flooding and
water was reported overflowing onto the highway at the Wainiha
River.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management reported.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Princeville, Kilauea, Hanalei, Wainiha, Haena, Alakai Swamp
Trails, North Fork Wailua Trails, Na Pali State Park, Kokee State
Park, Moloaa and Kalihiwai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 345 PM HST if flooding
persists.
LAT...LON 2220 15967 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940 2222 15934 2205 15947
2210 15963
FLASH FLOOD...OBSERVED
$$
FOSTER907
WGHW70 PHFO 230034
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
234 PM HST Tue Mar 22 2022
HIC007-230044-
/O.CAN.PHFO.FF.W.0005.000000T0000Z-220323T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
234 PM HST Tue Mar 22 2022
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI
COUNTY...
The heavy rain has ended. The Hanalei River stream gage has shown a
rapid decline over the last hour, however, Kauai Emergency
Management reports high water levels at the Kuhio Highway Bridge and
is open to emergency traffic only at this time.
A Flood Watch remains in effect until 600 AM HST Wednesday for Kauai.
LAT...LON 2220 15967 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940 2222 15934 2205 15947
2210 15963
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 3:27 AM HST, 6 hours 15 minutes earlier.
Area forecast discussion, Mar 22, 3:27 AM HST, 6 hours 15 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 327 AM HST Tue Mar 22 2022 .SYNOPSIS... A weakening cold front will stall over Kauai today increasing clouds and shower activity over Kauai County. The island of Oahu will also see increasing shower trends as increasing trade winds push unstable cloud bands over the island. Breezy to locally windy trade winds will build in and spread increasing shower trends from west to east over all islands today, as a high pressure system strengthens north of the state and the front diminishes over Kauai. These breezy to locally windy trades will continue into Friday. Passing trade wind showers will continue to develop this week favoring the windward and mountain areas of each island through Friday. Drier trends are forecast for the upcoming weekend. && .DISCUSSION... Satellite imagery shows the leading edge of a cold front is moving into Niihau and Kauai this morning with cooling cloud tops showing rising cloud tops and increasing shower activity along this frontal cloud band. The islands in Kauai county will see increasing rainfall trends with periods of moderate to heavy showers through the day today as the frontal cloud band stalls over the county and breezy trade winds push clouds up the windward and mountain slopes of Kauai. The latest radar imagery is consistent with the short term rainfall trend for Kauai County. Local radar continues to show showers spreading as far east as Molokai, increasing showers will continue to spread eastward to the other islands through the day. Strengthening trade winds will spread eastward across the island chain today as the high pressure ridge builds north of the state. A cold front will stall near Kauai today with unstable cloud bands drifting over the western islands. Enough instability will allow a few thunderstorms to develop along the frontal cloud zone near Kauai through the evening hours. Strengthening trade winds will keep these shower bands moving through the western islands and the threat for widespread flooding with this stalled front remains low. However, localized flooding may occur today over Kauai if heavy shower bands begin to line up, or train, over windward mountain slopes. An upper level disturbance will develop over the state as the surface front diminishes into a trough today and Wednesday, enhancing shower activity mainly over windward and mountain sections of all islands into Friday. The added instability from this upper trough will combine forces with the breezy to locally windy trade winds forcing clouds to rain out along the north through east facing mountain slopes of each island. Some of the stronger showers will drift into leeward areas during this time period, however the highest rainfall totals are forecast over the windward and mountain zones. Long range weather model solutions are showing drier trends by this weekend as the upper level trough is replaced by a more stable upper level ridge. Expect drier weather trends on Saturday and Sunday with moderate to breezy trade winds. Any brief passing showers that develop will favor the windward areas in the overnight to early morning hours. Short and long range models are in good agreement with the current weather forecast and little changes were needed to the overnight weather grid package. && .AVIATION... Radar trends continue to show an area of locally heavy showers approaching Kauai from the northwest, while isolated to scattered showers continue over the central and eastern islands. Satellite continued to show increasing low/mid cloud cover over the state this morning, while the leading edge of the dense upper cloud deck continues to overspread the western portions of the state. The front northwest of the islands will continue to increase moisture and showers, and possibly a thunderstorm over Kauai, through tonight. Additionally, northeasterly winds will continue to expand across the state from west to east, which will increase chances for showers across windward zones. Overall, conditions will continue to deteriorate toward MVFR, possibly periods of IFR, cigs and vsby across Kauai and windward zones of the central islands through today, while mainly VFR conditions continue for sheltered areas. AIRMET Sierra is in affect for tempo mountain obscuration for western and central islands, likely expanding this afternoon as showers and low lvl clouds develop. AIRMET Tango is in effect for low-level turbulence across much of the region and is expected to continue through tonight. AIRMET Zulu is in effect for Kauai for mod rime ice in precipitation, in response to an area of deep layer moisture in a region of dropping freezing levels. Mod rime ice chances will likely continue into this evening and possibly expand eastward. && .MARINE... Northeast to east trade winds will increase, especially around Kauai, as a front pushes in from the northwest. The front will stall later today in the vicinity of Kauai and gradually dissipate through Thursday or Friday as strong high pressure builds northwest of the state. Trade winds will strengthen to fresh to strong levels through the day, especially along and just north of the front, and persist through at least Thursday. A Small Craft Advisory (SCA) was issued earlier for all waters through Wednesday afternoon; and, additionally, a thunderstorm or two could develop along the front. The current northwest swell is expected to peak today, but will be reinforced by a pulse of north swell. A High Surf Advisory (HSA) in effect for this episode along many north and west facing shores will continue at least through this afternoon. On the Big Island, effects from the initial northwest swell will be limited to a slight increase in surf along west facing shores this morning, but north facing shores will experience a more significant rise as the north swell fills in late today and Wednesday, though advisory level surf is not expected. The north swell will gradually decline Wednesday through Friday. Rises are expected on east and south facing shores as well. Wind swell will build as the trade winds increase today and Wednesday, but the islands will lie near the eastern edge of the fetch of strong trade winds, which will limit the growth of the local seas. The latest guidance shows the rough trade wind swell could push east shore surf on Kauai near the HSA level as early as later today, but seas are projected to build to around seasonal average elsewhere. That said, some wrapping north swell could lead to elevated east shore surf, as well as surges in Kahului and Hilo Harbors. The trade wind swell will persist beyond midweek, and the combined seas from the trade wind swell and the northwest to north swell will likely require the SCA to continue through Thursday. In addition, background south shore surf will be interrupted by a small south-southwest swell arriving this afternoon and peaking Wednesday into Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for north and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian waters- && DISCUSSION...Bohlin AVIATION...SWR MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:01 PM HST | Areal Flood Advisory | HFO | Honolulu | 91 min |
| Mar 21, 3:21 PM HST | Small Craft Advisory | HFO | 6 days | |
| Mar 22, 5:18 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 22, 8:27 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 22, 9:50 AM HST | Flood Watch | HFO | Kauai | 17 hr |
| Mar 22, 11:46 AM HST | Special Marine Warning | HFO | 44 min | |
| Mar 22, 12:26 PM HST | Special Marine Warning | HFO | 49 min |
Nearby
Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.